Skip to main content

View Diary: Health Care Series 20090611:  Acetaminophen Concerns (147 comments)

Comment Preferences

  •  It definitely doesn't help that it's so cheap. (4+ / 0-)

    Go to the local grocery store and you can usually get 500 extra strength acetaminophen tablets for about $2. It seems like everyone has a generic tylenol, and it's always easier to find the generic "tylenol cold and sinus" than it is to find just the "cold and sinus" part.

    Thanks for the diary. I knew acetaminophen was dangerous, but never really realized how much. Considering it takes about 4 extra strength tylenol for me to even notice I took them, I guess I should cut them out.

    •  If you can tolerate aspirin or ibuprofen (1+ / 0-)
      Recommended by:
      TheFatLadySings

      or naproxin, I strongly urge you to use them instead.

      With an aspirin OD, your ears ring and you get sick.  The next day your are fine.  With an acetaminophen one, you just might need a new liver.

      Warmest regards,

      Doc

      "It is not the content of the post, it is the name recognition that makes the Rec List"

      by Translator on Thu Jun 11, 2009 at 06:44:06 PM PDT

      [ Parent ]

      •  ibuprofen does seem to have advantages (4+ / 0-)

        I just went over the Wikipedia articles on the two drugs, and except for problems with people with inflammatory bowel disease, there aren't too many severe problems with ibuprofen.  It does seem generally safer.

        The key take-away, I think, is to reduce the "hidden" use of acetaminophen in cold relief remedies and such, since OD does seem to be particularly dangerous for this drug.

        "If another country builds a better car, we buy it. If they make a better wine, we drink it. If they have better healthcare . . . what's our problem? "

        by mbayrob on Thu Jun 11, 2009 at 07:17:21 PM PDT

        [ Parent ]

      •  LOL (2+ / 0-)
        Recommended by:
        Translator, TheFatLadySings

        With an aspirin OD, your ears ring and you get sick.

        Unless you're a 3 year old who looooooves the orange-y flavor of Johnson's Baby Aspirin, and you use the toilet and sink as a staircase to get into the medicine cabinet and eat the whole bottle.

        In that case, your kidneys and GI tract are at serious risk, and you find yourself in the hospital getting your stomach pumped.

        Not that I know anyone who did that as a 3 year-old (cough) me (cough).

        Get your DemocracyFest tickets, today! http://www.democracyfest.net

        by mataliandy on Thu Jun 11, 2009 at 09:09:09 PM PDT

        [ Parent ]

        •  And that there is no such of a thing (2+ / 0-)
          Recommended by:
          mataliandy, TheFatLadySings

          as "baby aspirin" any more.  They just repacked it and give it to the old folks as "heart medicine".  I kid you not.  Same stuff, just for a different audience.

          Warmest regards,

          Doc

          "It is not the content of the post, it is the name recognition that makes the Rec List"

          by Translator on Thu Jun 11, 2009 at 09:26:14 PM PDT

          [ Parent ]

          •  actually, there is (1+ / 0-)
            Recommended by:
            Translator

            my daughter had Kawasacki syndrome and the treatment for that is aspirin - it's one of the only indications for using aspirin in kids. St. Joseph still makes the orange flavored 81 mg tablets.

            Diversity may be the hardest thing for a society to live with, and perhaps the most dangerous thing for a society to be without - W S Coffin

            by stitchmd on Fri Jun 12, 2009 at 12:20:59 AM PDT

            [ Parent ]

            •  Indeed the product is (0+ / 0-)

              still marketed, but, as I said, marketed to adults for heart health.  Subtle difference, but real.

              In the case of your child, this was given under the direction and supervision of a physician, I am almost sure.  This is quite different than going to Big Box and just picking it up off the shelf with no professional involvement.

              I wish your child well.

              Warmest regards,

              Doc

              "It is not the content of the post, it is the name recognition that makes the Rec List"

              by Translator on Fri Jun 12, 2009 at 03:40:07 PM PDT

              [ Parent ]

      •  aspirin overdose can be deadly (1+ / 0-)
        Recommended by:
        Translator

        it's not just about ear ringing. It can lead to serious metabolic effects - it affects the acid-base status both at the respiratory and metabolic pathways. It will make most people feel sick, unlike acetaminophen, but in significant doses aspirin can have serious consequences, and there is no antidote unlike mucomyst for acetaminophen.

        Diversity may be the hardest thing for a society to live with, and perhaps the most dangerous thing for a society to be without - W S Coffin

        by stitchmd on Fri Jun 12, 2009 at 12:24:53 AM PDT

        [ Parent ]

        •  True enough, but I think that you are addressing (0+ / 0-)

          acute overdose rather than chronic.  Taking two, three, or even more times the recommended dose of aspirin will finally catch up with you with tinnitus and other symptoms, such as GI bleeding.  But it does not cause severe liver damage at three to four times the recommended dose as APAP does.

          Warmest regards,

          Doc

          "It is not the content of the post, it is the name recognition that makes the Rec List"

          by Translator on Fri Jun 12, 2009 at 03:42:38 PM PDT

          [ Parent ]

          •  It's not just that (1+ / 0-)
            Recommended by:
            Translator

            aspirin does far more than give you tinnitus and GI bleeding. Overdoses of aspirin can cause severe mixed acid-base disorders which can lead to coma, seizures and death.

            Yes, this is about acute poisoning, but it can accumulate over a period of time too, and it can also be related to other medications. Pepto-Bismol, for example, contains salicylates; using that along with aspirin can lead to unintended overdose.

            Diversity may be the hardest thing for a society to live with, and perhaps the most dangerous thing for a society to be without - W S Coffin

            by stitchmd on Sat Jun 13, 2009 at 11:40:01 AM PDT

            [ Parent ]

            •  Very good point. (0+ / 0-)

              Of the hundreds of combinations that APAP has, I can think only about Pepto and Alka-Seltzer as common aspirin ones.

              Warmest regards,

              Doc

              Time for real health care reform, not just to patch the patches.

              by Translator on Sun Jun 14, 2009 at 12:10:12 AM PDT

              [ Parent ]

Subscribe or Donate to support Daily Kos.

  • Recommended (178)
  • Community (72)
  • Civil Rights (51)
  • Baltimore (44)
  • Elections (40)
  • Culture (38)
  • Bernie Sanders (37)
  • Economy (34)
  • Texas (32)
  • Law (31)
  • 2016 (29)
  • Labor (29)
  • Environment (27)
  • Hillary Clinton (27)
  • Education (23)
  • Rescued (22)
  • Politics (21)
  • Barack Obama (21)
  • Freddie Gray (21)
  • Health Care (20)
  • Click here for the mobile view of the site